Results of a recent study suggest a possible role for tumor necrosis factor-α (TNF-α) in the development of peripheral neuropathy (PN) in patients with multiple myeloma (MM) treated with bortezomib. The study’s results were published in the Annals of Hematology.

In this study, patients with MM (N=35) were given a maximum of 8 cycles of bortezomib in addition to dexamethasone. Patients underwent tests of nerve function, and their serum levels of TNF-α were also measured. This study also included an analysis of the effects of an anti-TNF-α monoclonal antibody therapy in Wistar rats (N=36) that received bortezomib.

Evaluable patients were stratified based on the cumulative dosages of bortezomib they received. A total of 16 patients (48.5%) had cumulative dosages of less than 39 mg/m2, and 17 (51.5%) each received 39 mg/m2 or more of bortezomib.

Related Articles

Among patients who received lower cumulative dosages of bortezomib, 43.8% (n=7) experienced PN, compared with an incidence of PN of 82.4% (n=14) among patients who received 39 mg/m2 or more of bortezomib (P <.05). Grade 3 PN was reported for 2 patients in the higher-dose group.

Baseline serum TNF-α levels did not significantly differ between patients who experienced PN and those who did not. With bortezomib treatment, TNF-α levels rose overall, but increases were most significant among patients who developed PN of grades 2 to 3. The investigators also reported that most patients with TNF-α levels higher than 65 pg/mL had neuropathy symptoms.

In the rat model, poorer nerve conduction velocity and evidence of mechanical allodynia appeared to be associated with bortezomib therapy. Among rats treated with bortezomib, however, treatment with the anti-TNF-α monoclonal antibody was associated with less neurological dysfunction.

“Development of new neuroprotective agents against TNF-α may be a promising therapeutic strategy to prevent the development of neuropathy,” wrote the study investigators in their report.

Reference

Zhao W, Wang W, Li X, et al. Peripheral neuropathy following bortezomib therapy in multiple myeloma patients: association with cumulative dose, heparanase, and TNF-α. Ann Hematol. doi: 10.1007/s00277-019-03816-6

This article originally appeared on Oncology Nurse Advisor